Periodic Orbits and Disturbance Growth for Baroclinic Waves Public Deposited

http://ir.library.oregonstate.edu/concern/defaults/rx913r517

Descriptions

Attribute NameValues
Creator
Abstract or Summary
  • The growth of linear disturbances to stable and unstable time-periodic basic states is analyzed in an asymptotic model of weakly nonlinear, baroclinic wave–mean interaction. In this model, an ordinary differential equation for the wave amplitude is coupled to a partial differential equation for the zonal-flow correction. Floquet vectors, the eigenmodes for linear disturbances to the oscillatory basic states, split into wave-dynamical and decaying zonal-flow modes. Singular vectors reflect the structure of the Floquet vectors: the most rapid amplification and decay are associated with the wave-dynamical Floquet vectors, while the intermediate singular vectors closely follow the decaying zonal-flow Floquet vectors. Singular values depend strongly on initial and optimization times. For initial times near wave amplitude maxima, the Floquet decomposition of the leading singular vector depends relatively weakly on optimization time. For the unstable oscillatory basic state in the chaotic regime, the leading Floquet vector is tangent to the large-scale structure of the attractor, while the leading singular vector is not. However, corresponding inferences about the accessibility of disturbed states rely on the simple attractor geometry, and may not easily generalize. The primary mechanism of disturbance growth on the wave timescale in this model involves a time-dependent phase shift along the basic wave cycle. The Floquet vectors illustrate that modal disturbances to time-dependent basic states can have time-dependent spatial structure, and that the latter need not indicate nonmodal dynamics. The dynamical splitting reduces the ‘‘butterfly effect,’’ the ability of small-scale disturbances to influence the evolution of an unstable large-scale flow.
Resource Type
DOI
Date Available
Date Issued
Citation
  • Samelson, R. M., 2001: Periodic Orbits and Disturbance Growth for Baroclinic Waves. J. Atmos. Sci., 58(5), 436–450.
Series
Rights Statement
Funding Statement (additional comments about funding)
Publisher
Peer Reviewed
Language
Replaces
Additional Information
  • description.provenance : Submitted by Deborah Campbell (deborah.campbell@oregonstate.edu) on 2011-12-08T16:33:49Z No. of bitstreams: 1 SamelsonRM.CEOAS.PeriodicOrbitsDisturbance.pdf: 312059 bytes, checksum: be80d7b6e732ddb63be045a24e692011 (MD5)
  • description.provenance : Made available in DSpace on 2011-12-19T18:45:07Z (GMT). No. of bitstreams: 1 SamelsonRM.CEOAS.PeriodicOrbitsDisturbance.pdf: 312059 bytes, checksum: be80d7b6e732ddb63be045a24e692011 (MD5) Previous issue date: 2001-03
  • description.provenance : Approved for entry into archive by Sue Kunda(sue.kunda@oregonstate.edu) on 2011-12-19T18:45:07Z (GMT) No. of bitstreams: 1 SamelsonRM.CEOAS.PeriodicOrbitsDisturbance.pdf: 312059 bytes, checksum: be80d7b6e732ddb63be045a24e692011 (MD5)

Relationships

In Administrative Set:
Last modified: 07/21/2017

Downloadable Content

Download PDF
Citations:

EndNote | Zotero | Mendeley

Items